Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 98, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 10, 2002, 11:11 PM CDT for Crawford County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2002, 11:11 PM CDT (04:11 UTC)
- Expired
- Jun 11, 2002, 12:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 11:27 PM CDT | Thunderstorm Wind 56 E | Charter Oak, IA | |
| Jun 10, 11:30 PM CDT | Thunderstorm Wind 56 E | Ricketts, IA | |
| Jun 10, 11:32 PM CDT | Thunderstorm Wind 56 E | Denison, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4189 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 110411 SVRDSM IAC047-110500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1111 PM CDT MON JUN 10 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL MIDNIGHT CDT * AT 1110 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF RICKETTS TO 18 MILES SOUTHWEST OF DOW CITY...OR FROM 37 MILES SOUTHEAST OF SIOUX CITY TO 34 MILES NORTH OF COUNCIL BLUFFS...MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR CHARTER OAK AROUND 1115 PM... NEAR RICKETTS AROUND 1120 PM... NEAR DOW CITY AROUND 1125 PM... NEAR SCHLESWIG AROUND 1130 PM... NEAR DENISON AROUND 1135 PM AND NEAR MANILLA AROUND 1140 PM. OTHER WARNING LOCATIONS INCLUDE ARION...ASPINWALL...BUCK GROVE... CHARTER OAK...DELOIT...DENISON...KIRON...MANILLA...SCHLESWIG AND VAIL. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY MORNING FOR WESTERN IOWA. LAT...LON 4221 9567 4188 9566 4187 9511 4220 9513 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 7 hours 21 minutes earlier.
Area forecast discussion, Jun 10, 3:50 PM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT MON JUN 10 2002 COMPLICATED FORECAST TO DEAL WITH TODAY AS THERE ARE A FEW THINGS GOING ON AT ONCE. OF IMMEDIATE CONCERN IS THE VORT MAX PULLING NE OUT OF KS/NE TOWARDS IA. THIS IS MOVING INTO AN AREA WITH SUBSTANTIALLY LESS CAP...GOOD MOISTURE AND MODERATE INSTABILITY. THE CAVEAT...CLOUD COVER PRODUCED FROM AN EARLIER VORT MAX. THIS WILL LIKELY PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL THE VORT MAX MOVES CLOSER...SOMETIME LATER THIS EVENING. NEXT CONCERN IS SOME THUNDERSTORMS DEVELOPING OVER SERN NEB...ON THE NRN EDGE OF THE VORT MAX. THESE SHOULD BEHAVE THEMSELVES AS THEY MOVE INTO IOWA AND WE ARE NOT EXPECTING MUCH IN THE WAY OF RAINFALL/SVR WX. THE NEXT PROBLEM IS THE COLD FRONT WHICH CONTINUES TO MAKE PROGRESS ACROSS THE DKTAS AND NEB HEADING INTO IA. THERE IS NOT MUCH PUSH TO THE SRN END OF THE FRONT BUT A SHORTWAVE SHOULD PUSH ACROSS THE NRN HALF OF THE STATE TONIGHT DRAGGING THE FRONT ALONG WITH IT. BY TUESDAY MORNING THE FRONT IS EXPECTED TO BE SOMEWHERE ALONG AN ALO TO DSM TO RDK. MOISTURE AND MODERATE INSTABILITY WILL ALLOW THE ATMOSPHERE TO RELOAD FAIRLY QUICKLY TUESDAY EARLY AFTERNOON...AFTER THE MORNINGS CONVECTION...THUS GIVING US ANOTHER ROUND OF THUNDERSTORMS. THESE STORMS MAY BECOME SEVERE WITH HAIL AND WIND THE PRIMARY THREAT. THE FRONT THEN STALLS A BIT THROUGH TUESDAY EVENING CONTINUING THE THREAT FOR STORMS OVER THE SERN QUARTER OF THE CWA. HIGH PRESSURE IS FORECAST TO BUILD IN BEHIND THE FRONT PUSHING THE FRONT INTO NRN MO BEFORE STALLING IT OUT ONCE AGAIN. PRECIP SHOULD END OVER THE CWA BY EARLY WEDNESDAY MORNING FOLLOWED BY SOME CLEARING WITH COOLER TEMPS. THE END OF THE WEEK WILL BE FAIRLY TRANQUIL BEFORE AN ACTIVE START TO NEXT WEEK. THE EXTENDED BECOMES PROBLEMATIC AS ANOTHER LOW DEVELOPS OVER ERN NEB AND THE DKTAS WITH A WRM FNT EXTENDING...AND VACILLATING BETWEEN NRN IA AND SRN MN. CONVECTION WILL OCCUR ALONG AND N OF THIS BOUNDARY BUT JUST WHERE IT WILL OCCUR IS THE PROBLEM. FOR NOW I HAVE PUT A CHANCE IN STARTING LATE SATURDAY THROUGH MONDAY. .DSM...NONE FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 55 min |
| Jun 10, 11:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 52 min |
| Jun 11, 12:42 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Webster | 63 min |
| Jun 11, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 46 min |
| Jun 11, 1:17 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 43 min |
| Jun 11, 1:24 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.